Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 257, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 10, 2017, 3:44 PM CDT for Poweshiek County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2017, 3:44 PM CDT (20:44 UTC)
- Expired
- Aug 10, 2017, 4:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Poweshiek County, IA
The radar
The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1550 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
183 WUUS53 KDMX 102044 SVRDMX IAC157-102115- /O.NEW.KDMX.SV.W.0257.170810T2044Z-170810T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 344 PM CDT THU AUG 10 2017 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Eastern Poweshiek County in central Iowa... * Until 415 PM CDT. * At 343 PM CDT, a severe thunderstorm was located near Brooklyn, or near Montezuma, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Montezuma, Brooklyn, Victor, Malcom, Deep River, Hartwick and Guernsey. This includes Interstate 80 between mile markers 187 and 204. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4154 9262 4170 9266 4182 9230 4155 9230 TIME...MOT...LOC 2043Z 258DEG 32KT 4167 9248 HAIL...1.00IN WIND...<50MPH $$ Ansorge
2 follow-up statements
484
WWUS53 KDMX 102057
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
357 PM CDT THU AUG 10 2017
IAC157-102115-
/O.CON.KDMX.SV.W.0257.000000T0000Z-170810T2115Z/
Poweshiek IA-
357 PM CDT THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR EASTERN POWESHIEK COUNTY...
At 357 PM CDT, a severe thunderstorm was located over Victor, or 13
miles northeast of Montezuma, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Montezuma, Brooklyn, Victor, Malcom, Deep River, Hartwick and
Guernsey.
This includes Interstate 80 between mile markers 191 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4154 9252 4173 9258 4182 9230 4155 9230
TIME...MOT...LOC 2057Z 258DEG 32KT 4170 9232
HAIL...1.00IN
WIND...60MPH
$$
Ansorge581
WWUS53 KDMX 102109
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
409 PM CDT THU AUG 10 2017
IAC157-102118-
/O.EXP.KDMX.SV.W.0257.000000T0000Z-170810T2115Z/
Poweshiek IA-
409 PM CDT THU AUG 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN POWESHIEK COUNTY WILL
EXPIRE AT 415 PM CDT...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning will be allowed to expire.
LAT...LON 4154 9252 4173 9258 4182 9230 4155 9230
TIME...MOT...LOC 2108Z 258DEG 32KT 4172 9219
$$
AnsorgeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:46 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 10, 12:46 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1246 PM CDT Thu Aug 10 2017 ...Updated for Near Term Trends and 18z Aviation Discussion... .UPDATE... Issued at 1245 PM CDT Thu Aug 10 2017 Updated PoPs for the arrival of showers and isolated thunderstorms that are moving out of Nebraska into southern part of the CWA early this afternoon. Overall, the weak showers and isolated storms have not been handled well by the CAMs/short range guidance this morning. By mid-afternoon, inherited PoP forecast with PoPs across southern Iowa looks to be on track. Otherwise, cold front is along a line from near Decorah to Ames to past Red Oak at midday. Only other change to the forecast is the introduction of patchy fog over western parts of the forecast area after midnight tonight as cross sections and forecast soundings show quite a bit of moisture in the low levels. This area may need to be refined as low clouds are also expected to move southwestward and it is uncertain the level of impact this will have on fog potential over this area and farther east. SREF/short term guidance slightly favor low clouds over fog at this time and will re-evaluate with the afternoon forecast update. && .SHORT TERM.../Today through Tonight/ Issued at 349 AM CDT Thu Aug 10 2017 A vigorous short wave trough is passing just north of Iowa today. The trough has a couple strong short fragments moving through the base of the system with the first leading to isolated thunderstorm development over the northeast forecast area early this morning. The second fragment will help drag a boundary into the state this afternoon and should lead to additional thunderstorm development mainly south of Interstate 80 this afternoon and evening. The current activity is expected to move east of the area over by 6 am. A ribbon of destabilization is forecast to develop ahead of the approaching boundary with CAPE values exceeding 2000 J/kg in a few areas. Deep mixing is expected to occur by this afternoon over southern Iowa leading to high temperatures into the mid 80s and with dew point values in the low to mid 60s, will result in LCL heights of 5 kft or greater. Scattered thunderstorms are expected to develop during peak heating. Any severe weather threat will be relegated to isolated damaging wind/microburst or large hail potential. Cooler weather will settle into Iowa overnight as the flow becomes northerly. Temperatures are again expected to fall to near dew points and this could lead to patchy fog development, particularly over the northeast. .LONG TERM.../Friday through Wednesday/ Issued at 349 AM CDT Thu Aug 10 2017 Bottom Line up Front... Fairly inactive long term forecast pattern continues. Slight chances for precip on Monday, but rainfall amounts should be minimal at best. Temperatures likely to be below normal through the middle of next week. Friday through Monday... Friday begins with high pressure crossing into northern Minnesota... placing Iowa into northerly flow at the sfc. The past few nights, models have been advertising an upper low pushing SE through Canada and into the upper Midwest by Saturday. However, trends have been to strengthen the sfc high and weaken the upper low, ultimately delaying its progression into the upper Midwest and keeping Iowa in dry NE flow into early Sunday. By Sunday afternoon, the GFS pushes the high into northwestern Wisconsin, ushering in easterly flow with a slight southerly component, through 850mb. In the mid to upper levels, models stretch and flatten the upper low and push it through northern Iowa near peak heating. There is decent mid-level Q-vector convergence to support lift. However, there is not enough of a southerly component to advect abundant moisture into Iowa as sfc dwpt depressions exceed 20 degrees. In the end, while POPs currently exist in northern Iowa, it is hard to justify anything beyond virga to a few hundredths of an inch, as everything should remain fairly elevated. Tuesday and beyond... Aloft, broad anticyclonic flow is slated to reside over eastern Texas and the Hudson Bay low should be in its place. This combination will lead to westerlyish flow for Iowa. At the sfc, the sfc high from this weekend continues to slowly propagate eastward...making it into the Ohio Valley region by Wedensday. This will place Iowa into southerly flow/WAA near the sfc. 850mb temperatures go from around +10C during the weekend to around +15C by mid-week, which is where they were at during the day yesterday...yielding temperatures into the low to mid 80s. By Thursday, the anticyclonic flow in Texas may wobble far enough eastward to allow moisture and subsequent storm chances to make it into Iowa. However, the position of the anticyclone is really tough to pin down this far out, so do not want to get to "excited" at this time about any noteworthy rain chances in Iowa. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1245 PM CDT Thu Aug 10 2017 VFR conditions will generally prevail this afternoon as a cold front pushes through Iowa. The front is already through KMCW and KALO and on the doorsteps of KDSM and KALO. The front's passage will feature a wind shift for those sites and perhaps a thunderstorm at KOTM later this afternoon or very early this evening. Otherwise, main concern is the potential for low clouds dropping into northeast Iowa and patchy fog development. For now, have favored KFOD for a combination of fog and low clouds with MVFR visibility and ceiling with just MVFR ceilings at KMCW and KALO. Fog will dissipate and low clouds will lift and scatter Friday morning leaving all terminals with VFR conditions through the end of the TAF period. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Ansorge SHORT TERM...Donavon LONG TERM...Kotenberg AVIATION...Ansorge
Hazardous weather outlook, Aug 10, 3:35 AM CDT, 12 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 335 AM CDT Thu Aug 10 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-110845- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 335 AM CDT Thu Aug 10 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Isolated thunderstorms are possible today. The threat for severe weather or heavy rainfall is minimal. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated thunderstorms are also possible Sunday through Monday and again on Wednesday afternoon. The potential for severe thunderstorms or heavy rainfall is minimal. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary. Kotenberg
In the hours before
Special weather statement, Aug 10, 3:34 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Des Moines IA
334 PM CDT THU AUG 10 2017
IAZ062-102100-
Poweshiek IA-
334 PM CDT THU AUG 10 2017
...Gusty winds and dime sized hail possible...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Montezuma, moving east at 40 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Montezuma, Brooklyn, Victor, Malcom, Deep River, Barnes City,
Searsboro and Guernsey.
LAT...LON 4151 9238 4152 9274 4171 9270 4177 9230
4151 9230
TIME...MOT...LOC 2034Z 276DEG 36KT 4162 9257
AnsorgeThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:34 PM CDT | Special Weather Statement | DMX | Poweshiek | 26 min |
| Aug 10, 4:00 PM CDT | Special Weather Statement | DMX | Wapello | 15 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.